Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 172, NWS Sioux Falls, SD

October 1, 20194 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 1, 2019, 1:33 AM CDT for 4 counties in Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 1:33 AM CDT (06:33 UTC)
Expired
Oct 1, 2019, 2:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 1:47 AM CDTHAIL 0.75Washta, IAREPORTED VIA BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.2
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

591 
WUUS53 KFSD 010633
SVRFSD
IAC035-093-149-193-010700-
/O.NEW.KFSD.SV.W.0172.191001T0633Z-191001T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
133 AM CDT Tue Oct 1 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in northwestern Iowa...
  Northeastern Woodbury County in west central Iowa...
  Southeastern Plymouth County in northwestern Iowa...
  Northwestern Ida County in west central Iowa...

* Until 200 AM CDT.

* At 133 AM CDT, a severe thunderstorm was located over Pierson, or
  21 miles southeast of Le Mars, moving northeast at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Washta around 145 AM CDT.
  Quimby around 150 AM CDT.
  Cherokee and Aurelia around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 9592 4260 9603 4288 9544 4280 9539
      4260 9539
TIME...MOT...LOC 0633Z 242DEG 42KT 4256 9589 

HAIL...1.25IN
WIND...<50MPH
 
$$

JH
3 follow-up statements
762 
WWUS53 KFSD 010642
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
142 AM CDT Tue Oct 1 2019

IAC035-093-149-193-010700-
/O.CON.KFSD.SV.W.0172.000000T0000Z-191001T0700Z/
Cherokee IA-Woodbury IA-Plymouth IA-Ida IA-
142 AM CDT Tue Oct 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND
NORTHWESTERN IDA COUNTIES...

At 141 AM CDT, a severe thunderstorm was located over Pierson, or 21
miles southwest of Cherokee, moving northeast at 35 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Washta around 155 AM CDT.
  Quimby around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 9592 4260 9603 4288 9544 4280 9539
      4260 9539
TIME...MOT...LOC 0641Z 236DEG 29KT 4254 9585 

HAIL...1.75IN
WIND...<50MPH
 
$$

JH
266 
WWUS53 KFSD 010650
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
150 AM CDT Tue Oct 1 2019

IAC149-010659-
/O.CAN.KFSD.SV.W.0172.000000T0000Z-191001T0700Z/
Plymouth IA-
150 AM CDT Tue Oct 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLYMOUTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
P;ymouth County. Therefore, the warning has been cancelled.

LAT...LON 4260 9586 4262 9586 4288 9544 4280 9539
      4260 9539 4248 9578 4249 9578
TIME...MOT...LOC 0649Z 243DEG 48KT 4260 9566 

$$

IAC035-093-193-010700-
/O.CON.KFSD.SV.W.0172.000000T0000Z-191001T0700Z/
Cherokee IA-Woodbury IA-Ida IA-
150 AM CDT Tue Oct 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN CHEROKEE...NORTHEASTERN WOODBURY AND NORTHWESTERN
IDA COUNTIES...

At 149 AM CDT, a severe thunderstorm was located over Quimby, or 11
miles southwest of Cherokee, moving northeast at 55 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Cherokee and Aurelia around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4260 9586 4262 9586 4288 9544 4280 9539
      4260 9539 4248 9578 4249 9578
TIME...MOT...LOC 0649Z 243DEG 48KT 4260 9566 

HAIL...1.75IN
WIND...<50MPH
 
$$

JH
511 
WWUS53 KFSD 010658
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
158 AM CDT Tue Oct 1 2019

IAC035-093-193-010707-
/O.EXP.KFSD.SV.W.0172.000000T0000Z-191001T0700Z/
Cherokee IA-Woodbury IA-Ida IA-
158 AM CDT Tue Oct 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE...
NORTHEASTERN WOODBURY AND NORTHWESTERN IDA COUNTIES WILL EXPIRE AT
200 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4260 9586 4262 9586 4288 9544 4280 9539
      4260 9539 4248 9578 4249 9578
TIME...MOT...LOC 0657Z 242DEG 42KT 4262 9561 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 10:54 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 30, 10:54 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1054 PM CDT Mon Sep 30 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 438 PM CDT Mon Sep 30 2019

Impressive conditions on this last day of September, with readings
in the 80s near I-29 and eastward, ahead of cold front marked by
impressive temperature fall back into the upper 50s and 60s by the
time you get to the mid James River valley.  Not to mention the heat
index readings in the lower 90s across northwest Iowa. The boundary
at 20z has worked to near a KMML-KFSD-KYKN line and was clearly
visible on radar as a fine line.  The concerns for this forecast
package reside with the late day severe weather threat, and the risk
for heavy rainfall from later tonight through Tuesday evening.

The hall is rented. The audience is in place. Now, will there be a
show tonight? That is the big question - will storms be able to
develop along the boundary? While a very unwilling participant
earlier, the CAMS have come around to producing isolated late
afternoon and evening convection along the front, which was a broad
fit to lower-resolution solutions. There is certainly a good deal of
instability with MLCAPE of 2000-2500, and deep layer shear is
working toward 50 to 55 kts from northeast NE into northwest IA. The
one missing edge piece to the severe weather puzzle is the lack of a
large scale trigger. While you do have some appreciable low-level
frontogenetic forcing, and a cap that is evidently weak but present,
there is not any deeper presence to force lift.  Banking on the
"nothing hostile" theory, did decide to maintain a low chance for
convection along the front for late afternoon and evening.
Conditional on development, storms would have a good possibility of
becoming severe with the main threats of large hail and a DCAPE
supported damaging wind gust.

There should be a lull in activity later in the evening, as long as
there is activity early, before the approach of the upper forcing
during the 06z-12z window creates enhanced elevated warm
advection/lift back into areas northwest of the stalling frontal
boundary starting late evening. It is possible that a couple of
these storms across northeast NE, far southeast SD and parts of
northwest IA could be marginally severe from 04-07Z, with elevated
CAPE on the order of 1000-1500 J/kg upstream, but limited by the
effective shear decreasing with cutting off the near-surface layer.
Will be interesting to see if there gets to be two favored areas of
convection - near the surface-925 hPa frontal boundary as it slips
south of the area, and another area closer to the 700 hPa frontal
boundary back near/north of KFSD, with a weakness in potential
instability between.  Could have to refine precip amounts and
chances a bit higher to the north should this occur as the upper
jet entrance lifts north into the area after 06z.

The other facet of this system will be the potential for heavy
rainfall. The highest amounts of precipitable water will be around
for this evening convection (around 1.2-1.3 inches) and then nearly
that along the Highway 20 corridor going through Tuesday afternoon.
On Tuesday, after perhaps some dropoff in convection early in the
day, a distinct wave will lift from KS into IA, and likely will
ignite a new concentration of convection in areas near/just north of
the frontal boundary, and feeding up as far as the mid-level
boundary over southeast SD.  This period, while not real heavy with
thunder within the overall coverage, will feature potential for some
very efficient precipitation structures with deep moist neutral
profiles, a deep warm cloud layer, and persistent lift, especially
near the Highway 20 corridor.  Again, there could end up a relative
minimum somewhere near the north edge of the flash flood watch, with
a bit more again to the north closer to the mid-level boundary.

At this point, the impacts of the overnight convection seem to force
the favored boundary a bit more southward the earlier guidance, and
this also results in a slight southward shift to the heaviest
rainfall potential. Have maintained the flash flood watch for the
existing counties for now, but with expectations of 2-2.5" rainfall,
will probably need to rely on rainfall rate and persistent to get
any flash flooding, while it appears most main stem rivers will be
able to handle the expected load.

A marked difference from today, highs on Tuesday will vary from
lower to mid 50s near/north of I-90, with some lower 60s from KSUX-
KSLB.

.LONG TERM...(Tuesday Night through Monday)
Issued at 438 PM CDT Mon Sep 30 2019

A bulk of the rain will dwindle on Tuesday evening, leaving a
cloudy and clammy period with low level northerly winds. By later
Tuesday night and early Wednesday, the main portion of the western
trough will begin to emerge into the western plains, enhancing a
swath of warm advection and again allowing precipitation to
blossom across the area. Rainfall, perhaps with a little rumble of
thunder on the southern fringes near the elevated instability
gradient, will be fairly tied to the mid-level frontogenetic
forcing, which then weakens as the wave shears northward Wednesday
evening. Profiles by this time are not as efficient, and not
looking for heavy rainfall, just a damp and miserable day. The
winds will even increase again later in the day and evening as
cyclogenesis occurs to the east. After a day in the upper 40s and
50s, could see a few readings sneak into the mid 30s toward the
western Missouri River corridor where skies will work to clear out
away from the thicker stratus east, but should be enough wind to
prevent frost.

Quiet and cool weather for Thursday, as the surface ridge slides
across the area.  The lighter winds will be mainly east of I-29
through the evening, with return flow developing overnight. This
should limit any widespread frost threat, although lower locations
east of I-29 may need to keep an eye on temperature forecasts with
the 25th percentile taking readings into the mid 30s.  Windy and a
bit warmer Friday, but still cooler than normal in the upper 50s and
lower 60s.

Solutions still have an amplifying trough pushing into the northern
Plains Friday night into Saturday, driving a front through with
plenty of warm advection. Should provide a precipitation threat, and
plenty of lower clouds. Enough elevated instability to have a couple
of thunderstorms, but not prevalent. Things dry out for Sunday and
Monday, but temperatures likely to remain a shade below normal as
the flow aloft turns aggressively northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1051 PM CDT Mon Sep 30 2019

MVFR to IFR ceilings expected as scattered showers and isolated
thunderstorms lift northeast through region. Timing of convection
is quite difficult, so placed greatest emphasis on the short term.
Low end MVFR to IFR conditions expected Tuesday morning, with
gradually improving conditions through the day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...Flash Flood Watch through late Tuesday night for IAZ014-021-022-
     031-032.

NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Sep 30, 5:11 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
511 AM CDT Mon Sep 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-011015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-Hutchinson-
Turner-Bon Homme-Yankton-Union-
511 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible late this afternoon, then
become more likely tonight. A few of these storms could become
strong to severe in the late afternoon and evening, with large
hail and damaging winds being the main threats.

The threat for heavy rain and possible flash flooding increases
later tonight, especially south and east of a line roughly from
Sioux City to Spencer, Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for heavy rain and possible flash flooding will
continue roughly from a line south and east of Vermillion, South
Dakota to Windom, Minnesota on Tuesday and Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038>040-050-052>055-057>060-063-064-011015-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
511 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 30, 10:20 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             3 NNW WATERBURY         42.51N 96.75W
09/30/2019  E0.70 INCH       DIXON              NE   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

AT
Local storm report, Sep 30, 10:26 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             2 SSW PONCA             42.54N 96.72W
09/30/2019  E0.88 INCH       DIXON              NE   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

AT
Local storm report, Sep 30, 10:53 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HAIL             4 S RAVINIA             43.08N 98.43W
09/30/2019  M1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            TIME ESTIMATED FROM RADAR. THE ROAD WAS HALF
            COVERED BY HAIL.

&&

AT
Local storm report, Sep 30, 11:45 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT MON SEP 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     HAIL             3 N LAKE ANDES          43.20N 98.53W
09/30/2019  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            MOSTLY DIME SIZED HAIL, SOME THE SIZE OF
            QUARTERS, HAVE PARTIALLY COVERED THE ROADS.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:10 PM CDTRiver Flood WarningFSDPlymouth21 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.